Alert archive / Connecticut / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 33, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 3, 2025, 4:52 PM EDT for Capitol Planning Region, Connecticut; Hampden County, Massachusetts. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2025, 4:52 PM EDT (20:52 UTC)
- Expired
- Jul 3, 2025, 5:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
The radar
The Albany radar (KENX), 116 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 5:30 PM EDT | TSTM WND DMG | Windsor Locks, CT | Tree down on Center St near Indian Mountain Rd. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
384
WUUS51 KBOX 032052
SVRBOX
CTC003-MAC013-032130-
/O.NEW.KBOX.SV.W.0033.250703T2052Z-250703T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
452 PM EDT Thu Jul 3 2025
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Northwestern Hartford County in northern Connecticut...
Southwestern Hampden County in western Massachusetts...
* Until 530 PM EDT.
* At 452 PM EDT, a severe thunderstorm was located over Norfolk, or
10 miles north of Torrington, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees and power lines.
* Locations impacted include...
West Hartford, Bristol, Enfield, Windsor, Agawam, Farmington,
Simsbury, Bloomfield, Avon, Plainville, Suffield, Windsor Locks,
Granby, Canton, Southwick, Burlington, East Granby, Hartland,
Granville, and Tolland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4213 7306 4202 7257 4167 7286 4176 7301
4180 7301 4180 7296 4182 7294 4188 7295
4190 7291 4197 7289 4197 7303 4204 7301
4204 7306 4210 7307
TIME...MOT...LOC 2052Z 293DEG 24KT 4199 7315
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HrencecinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:51 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Jul 3, 2:51 PM EDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Boston/Norton MA 251 PM EDT Thu Jul 3 2025 .SYNOPSIS... Hot temperatures today will likely trigger a round of scattered showers & t-storms between 4 and 10 PM, some of which may be severe. Quiet for Independence Day heading into the weekend, then heat and humidity kick up for Sunday and the start of next week. Unsettled weather may make a return Tuesday into Wednesday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Key Messages... * Severe Thunderstorm Watch in effect for all of CT, RI, and MA (excluding the Cape & Islands). * Hot and muggy this afternoon ahead of the main line of thunderstorms. Temperatures keep climbing this afternoon, well into the upper 80s and even into the low 90s in some areas. Already seen some early morning convection across northern MA, and expecting another round of storms to develop later this afternoon in western MA/northern CT. A low over Quebec is moving SE into New Brunswick, pushing a cold front across New England this afternoon. The cold front combined with a neutrally tilted mid- level shortwave will provide plenty of forcing for thunderstorms development. Dewpoints are in the 60s and PWATs are in the 1.25"-1.5" range this afternoon, so plenty of moisture. MUCAPE remains near 1500 J/kg and mid-level lapse rates are also remaining around 6.5 C/km. Given the relative strength of the ingredients and how the morning has behaved, felt confident collaborating with SPC to put out a Severe Thunderstorm Watch for all of CT, RI, and MA (excluding the Cape and Islands). While isolated thunderstorms can fire at any given time this afternoon, expecting the main threat to move through from west to east generally between 4 and 10 PM. While bulk shear values are better than we saw on Tuesday (30-40 kts), a limiting factor will be the amount of moisture and instability available, as well as marginal surface convergence given winds veering to the W/NW ahead of the mid level front. Even so, parameters are favorable for at least a few isolated severe storms, the main threats being damaging winds and large hail. Storms exit and die down following sunset and loss of diurnal heating. Post-FROPA, a cooler and drier airmass settles in. Dewpoints drop into the 50s, allowing for overnight lows to drop into the upper 50s and low 60s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... Key Messages... * Dry & sunny for Independence Day. Once the colder airmass moves into place overnight, we'll start to see some drying and more pleasant weather. Friday should be quite sunny, with temperatures in the low to mid 80s under a high pressure. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Key Messages... * Dry and sunny through the weekend. * Heat and humidity increase Sunday into early next week. * Unsettled weather returns around late Mon/Tue but low confidence in timing/location details. The mid level trough finally exits east on Saturday with ridging building in followed by a weak shortwave early next week. This will pump up the heat and humidity, really starting on Sunday when the 90s return and continuing until at least Monday. Beyond that there is some uncertainty owing to the timing of a frontal system which may bring down temperatures while also introducing a chance for showers and thunderstorms as early at late Monday. For now, best chance of unsettled weather looks centered on Tuesday, which would bring down temperatures. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 18z TAF Update... Today and tonight...High confidence except moderate confidence on thunderstorm potential... areal coverage as well as timing. VFR outside of any scattered t-storm threats after 18z into the first half of the evening. Areal coverage and timing remains uncertain with this activity...but a few strong t-storms are possible which may contain locally strong wind gusts and hail too. The greatest risk is across interior MA and CT terminals. W winds generally 5-10 knots becoming more NW later tonight. Independence Day...High confidence. VFR. NW winds 5-10 kts at most terminals. KBOS Terminal...High confidence in TAF. Main concern is the risk for a t-storm in the vicinity of the terminal after 19z/20z into the early evening hours. KBDL Terminal...High confidence in TAF. Main concern is the risk for a t-storm in the vicinity of the terminal after 18z/19z into the early evening hours. Outlook /Saturday through Tuesday/... Saturday: VFR. Saturday Night through Sunday Night: VFR. Breezy. Monday: VFR. Breezy. Slight chance SHRA, slight chance TSRA. Monday Night: Mainly VFR, with local IFR possible. Breezy. Chance SHRA, slight chance TSRA. Tuesday: Breezy. Chance SHRA, chance TSRA. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. Today through Independence Day...High confidence. Winds/seas stay below small craft advisory thresholds through Friday. Winds will generally be in SW direction on the order of 7-15 knots before switching too a more NW direction tonight behind the cold front. Outlook /Saturday through Tuesday/... Saturday through Saturday Night: Winds less than 25 kt. Sunday through Sunday Night: Low risk for Small Craft Advisory winds with gusts up to 30 kt. Areas of seas approaching 5 ft. Monday: Low risk for Small Craft Advisory winds with gusts up to 25 kt. Areas of seas approaching 5 ft. Monday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Chance of rain showers. Tuesday: Winds less than 25 kt. Chance of rain showers, slight chance of thunderstorms. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...McMinn NEAR TERM...McMinn SHORT TERM...McMinn LONG TERM...BW AVIATION...McMinn/FT MARINE...McMinn
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 5:37 PM EDT | Severe Thunderstorm Warning | BOX | Capitol Planning Region, Northeastern Connecticut Planning Region | 38 min |
| Jul 3, 6:09 PM EDT | Severe Thunderstorm Warning | BOX | Northeastern Connecticut Planning Region | 66 min |
| Jul 3, 6:12 PM EDT | Severe Thunderstorm Warning | BOX | Capitol Planning Region, Northeastern Connecticut Planning Region | 48 min |
| Jul 3, 1:31 PM EDT | Special Marine Warning | BOX | 44 min | |
| Jul 3, 5:15 PM EDT | Special Marine Warning | BOX | 45 min | |
| Jul 3, 6:43 PM EDT | Special Marine Warning | BOX | 92 min | |
| Jul 3, 7:01 PM EDT | Severe Thunderstorm Warning | BOX | Bristol | 44 min |
| Jul 3, 7:21 PM EDT | Special Marine Warning | BOX | 84 min | |
| Jul 3, 7:41 PM EDT | Severe Thunderstorm Warning | BOX | Barnstable, Bristol, Plymouth | 49 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2025Severe Thunderstorm Warnings in Massachusetts, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.